Tornadoes · United States · Alabama · 2022
EF1 tornado, Clayton Muni Arpt to White Oak, Alabama, March 9, 2022
From Clayton Muni Arpt to White Oak, this EF1 tornado ran 9.1 miles across Barbour County on March 9, 2022, touching down at 4:50 AM CST and reaching 280 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 9, 2022
- Touchdown
- 4:50 AM CST (10:50 UTC)
- Lifted
- 5:07 AM CST (11:07 UTC)
- On the ground
- 17 minutes
- Path length
- 9.1 miles (14.7 km)
- Path width
- 280 yards (256 m)
- Deaths
- 0
- Injuries
- 0
- County
- Barbour County
- Touchdown point
- 31.844, -85.474
- Lift-off point
- 31.906, -85.337
- Record number
- 2203090450-01
The damage survey
11 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cluster of thunderstorms develop over southeast Alabama ahead of a cold front. One of the cells developed supercell characteristics and produced a tornado over Barbour County during the pre-dawn hours.
National Weather Service meteorologists surveyed damage in Barbour County and determined that it was consistent with an EF1 tornado, with maximum winds near 90 mph. The tornado touched down in an open field just west of County Road 43 where several softwood trees were uprooted. The tornado tracked northeast crossing County Road 53 where additional tree damage was noted including several trees on homes where minor damage was observed. It then crossed Highway 30 where a large construction business sustained damage to outdoor buildings in addition to uprooted trees. The tornado continued northeast and dissipated once it crossed County Road 79.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 9, 4:25 AM CST, 25 minutes earlier.
Area forecast discussion, Mar 9, 4:25 AM CST, 25 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 425 AM CST Wed Mar 9 2022 .SHORT TERM... /Updated at 0424 AM CST Wed Mar 09 2022/ Today through Thursday. We have an active radar as a surface gulf low is riding NEWD across the SE AL this AM. The warm front is just N of TOI and EUF (both with 64/63 dew points and S winds), but S of MGM (which still has a 56 dew point). Severe weather remains possible for Pike/Barbour in the very near term until this main cell moves onward. Most all of the convection should clear out as the front exits EWD into GA this morning. Will only leave minimal pops in S of I85 corridor for this afternoon behind front with SW upper flow and some residual moisture riding NWD into the area. Moisture will increase after midnight tonight as an upper shortwave moves through the SW flow. Most shower activity should stay along and south of the I85 corridor. As that wave moves EWD, conditions should improve greatly in the early morning hours Thursday. Otherwise, cool and cloudy conditions are expected for today. Clouds are expected to clear some from the W on Thursday with the exit of the upper system. 08 .LONG TERM... /Updated at 0409 AM CST Wed Mar 09 2022/ Thursday night through Tuesday: A southern stream positively tilted trough will be near Las Vegas to start the period Thursday evening, while a northern stream trough will be near Lake Winnipeg. These two troughs are expected to phase into a narrow/deep trough across the Mississippi Valley by Friday night. This phasing will cause a 170kt upper-level jet streak to develop over the Deep South, with a 115kt mid-level jet streak also located across Alabama by Saturday morning. At the surface the stalled front along the Gulf Coast will attempt to lift northward as a warm front, but its progress will be impeded by a lingering CAD wedge over the Southeast as well as ongoing convection along the Gulf Coast. Meanwhile a strong cold front will be moving in from the northwest as an Arctic air mass invades much of the central and eastern CONUS. The strong temperature gradient and strong ascent from the trough will result in strong surface cyclogenesis taking place across Alabama Friday night. Rapid deepening will occur as the mid-latitude cyclone lifts up the East Coast, with surface pressures dropping from 1007mb initially over Alabama at 6PM Friday, to 969mb as the low reaches Maine at 6 PM Saturday, easily qualifying as bomb cyclogenesis. Models continue to trend slower with moisture return, and now expect mainly dry conditions Thursday night and Friday morning. Indeed Friday afternoon is looking drier as well except perhaps in the far southeast counties near the warm front. That will quickly change Friday evening as forcing and moisture rapidly increase as the trough approaches. The threat for severe storms continues to look conditional on whether the warm front is able to lift northward into our far southeast counties. Deep layer shear is strong and mid- level lapse rates are steep but surface-based instability is very limited. Low-level shear also does not ramp up until the system moves east of the area. But there could be a window for a couple strong to severe storms southeast of the low track/south of I-85 Friday night and will mention a marginal risk there with a main threat of damaging winds given the strong dynamics/wind fields. Of more interest will be the very cold air mass coming in from the northwest on the back side of the system. Cold air chasing moisture always makes for a challenging wintry precip forecast, but based on the model/ensemble consensus confidence is increasing in a changeover to snow mainly north of I-20 before precipitation comes to an end given the strong dynamics. A brief period of sleet is possible as well in the transition zone. Warm ground conditions will be a limiting factor, but accumulations less than one inch will be possible mainly north of I-20 on grassy/elevated surfaces. Highest amounts would be along the Highway 278 corridor. Also, with temperatures dropping into the upper 20s in the far northern counties by Saturday morning, any leftover moisture on roadways whether from rain or melted snow could freeze, mainly on bridges. Given the rapidly deepening low and strong high pressure moving in behind it, a strong pressure gradient will be in place Friday night and Saturday. This will result in sustained gradient winds of 15 to 25 mph, and cold air advection will also be favorable for gusts of 35 to 40 mph. Therefore a wind advisory will likely be needed. This also results in wind chills in the teens across the north Saturday morning, making the recent 80 degree temperatures a distant memory. With 850mb temperatures around -10C, highs will struggle to get out of the 30s in the northern counties Saturday as well with wind chills remaining at or below freezing. Finally, the gradient relaxes late Saturday night into Sunday morning as a surface high moves overhead, which along with dew points in the teens will be favorable for radiational cooling. Widespread low temperatures in the low to mid 20s are expected, with some upper teens in typically colder locations. Freeze warnings will be needed over the weekend. Lows will be milder Sunday night, but still at or a little below freezing as well. Temperatures will moderate early next week, with rain chances returning with a shortwave Monday night. 32/Davis && .AVIATION... 06Z TAF Discussion. LIFR/IFR/MVFR ceilings cover the area at this writing. Isentropic lift covered much of the state in a saturated atmosphere. This was occurring just over the top of a cold air mass sitting on the ground. Therefore, IFR conditions will develop and hang around through around 18z. All areas should also receive showers during this period too. Thunder will be embedded in the showers. Thunder is certainly possible especially south, so went ahead an mentioned VCTS for MGM/TOI after 08-09z for a few hours. Other terminals are a bit tricky as activity will be elevated. Will monitor for possible additional inclusion. There will also be some vis issues with the lowering cloud bases, precipitation, and fog. It appears the lowest vis will be in the convective activity and over the next 3-4 hours. A surface low moves along the front and will actually pull northward and move near TOI early Wednesday. This will allow winds to be rather light and out of the east initially, then veer all the way around to northerly at 10kts around 15z. Some slow improvement in the ceilings will occur after 18z but most likely still MVFR. The convection will move northeastward over the state the next 6 hours or so and eventually move east of the area after 18z. 75 && .FIRE WEATHER... The rain will end from northwest to southeast for most areas on Wednesday, but RH values will remain above 50 percent. Rain returns to at least the southeast half of the area Wednesday night, with decreasing rain chances by Thursday afternoon. A strong cold front brings more precipitation Friday night. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 55 38 66 40 72 / 20 10 0 10 20 Anniston 56 41 66 44 72 / 30 10 10 10 20 Birmingham 56 40 66 44 72 / 20 10 0 10 20 Tuscaloosa 57 40 67 43 75 / 10 10 0 10 20 Calera 56 43 67 45 74 / 20 10 0 10 20 Auburn 58 48 67 50 71 / 80 50 20 10 40 Montgomery 58 48 69 48 76 / 40 40 10 10 30 Troy 59 50 69 50 75 / 70 70 20 20 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 9, 4:33 AM CST, 17 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 433 AM CST Wed Mar 9 2022 ALZ011>015-017>050-101345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 433 AM CST Wed Mar 9 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms will remain possible early this morning in far southeast portions of Central Alabama. The threats include a brief tornado and damaging winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible Friday night after 6 PM. There is a small window for these storms to develop near and south of Interstate 85. Threats include damaging winds up to 60 mph and quarter size hail. Rain will likely become mixed with or change over to snow Friday night. Light accumulations on grassy or elevated surfaces are possible, mainly north of Interstate 20. Breezy conditions are expected Friday night and Saturday. Northwest winds of 15 to 25 mph with gusts up to 35 mph will be possible across all of Central Alabama. Temperatures are forecast to drop below freezing across portions of Central Alabama Friday night, all of Central Alabama Saturday night, and portions of Central Alabama Sunday night. Residents should take action to protect sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed early this morning and again Friday evening.
In the hours before
Special weather statement, Mar 9, 3:31 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
331 AM CST Wed Mar 9 2022
ALZ049-091015-
Pike AL-
331 AM CST Wed Mar 9 2022
...A strong thunderstorm will impact portions of southwestern Pike
County through 415 AM CST...
At 331 AM CST, Doppler radar was tracking a strong thunderstorm over
Glenwood, or near Luverne, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Troy University, Tarentum,
Hamilton Crossroads, Mossy Grove and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 800 AM CST for southeastern
Alabama.
&&
LAT...LON 3163 8618 3165 8616 3166 8616 3166 8615
3179 8615 3179 8619 3189 8587 3163 8578
3162 8587 3162 8618
TIME...MOT...LOC 0931Z 251DEG 38KT 3164 8621
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25/OwenThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 00:00Z
10.8 hours before the tornado, 187 km from the path. March 9, 2022.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -37563 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 2.2 K/km
Peachtre/Fal Fld, GA (KFFC), 12:00Z
1.2 hours after it, 187 km from the path. March 9, 2022.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -89691 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
The surface observations
Eufaula (EUF), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Rucker radar (KEOX), 46 km away, was scanning. The volume nearest the touchdown began at 10:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of March 9, 2022
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 9 | 12:42 AM CST | EF1 | Mobile, AL | 1.8 | 50 | |||
| March 9 | 2:11 AM CST | EF1 | Conecuh, AL | 0.2 | 150 | |||
| March 9 | 5:06 AM CST | EF0 | Washington, FL | 1.4 | 200 | $75,000 | ||
| March 9 | 5:12 AM CST | EF1 | Washington, FL | 0.2 | 100 | $100,000 | ||
| March 9 | 6:48 AM EST | EF0 | Stewart, GA | 1.1 | 75 | |||
| March 9 | 5:55 AM CST | Unrated | Jackson, FL | 0.1 | 25 | |||
| March 9 | 6:15 AM CST | EF1 | Bay, FL | 0.4 | 25 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.